Malcolm Lader at the Institute of Psychiatry in London estimates the incidence of these adverse reactions at about 5%, even in short-term use of the drugs.
The paradoxical reactions may consist of depression, with or without suicidal tendencies, phobias, aggressiveness, violent behavior and symptoms sometimes misdiagnosed as psychosis.
There are also serious paradoxical reactions that may occur in conjunction with the use of sedatives that lead to unexpected results in some individuals.
A study from the United States found that in 2011, sedatives and hypnotics were a leading source of adverse drug events (ADEs) seen in the hospital setting: Approximately 2.8% of all ADEs present on admission and 4.4% of ADEs that originated during a hospital stay were caused by a sedative or hypnotic drug.
A second study noted that a total of 70,982 sedative exposures were reported to U. poison control centers in 1998, of which 2310 (3.2%) resulted in major toxicity and 89 (0.1%) resulted in death.
Doses of sedatives such as benzodiazepines, when used as a hypnotic to induce sleep, tend to be higher than amounts used to relieve anxiety, whereas only low doses are needed to provide a peaceful effect.
Sedatives can be misused to produce an overly-calming effect (alcohol being the classic and most common sedating drug).